Alert archive / Kansas / Wind Chill Advisories in 2009
Wind Chill Advisory 3, NWS Goodland, KS
NWS Goodland, KS issued this wind chill advisory at Dec 24, 2009, 9:54 PM CST for 10 counties in Kansas; Cheyenne County, Kit Carson County, Yuma County, Colorado; Dundy County, Hitchcock County, Red Willow County, Nebraska. It took effect at Dec 25, 2009, 12:00 AM CST. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Dec 24, 2009, 9:54 PM CST (03:54 UTC)
- In effect from
- Dec 25, 2009, 12:00 AM CST
- Expired
- Dec 25, 2009, 10:00 AM CST
- In force
- 10 hr
- Issued by
- NWS Goodland, KS
Counties Cheyenne County, CO, Kit Carson County, CO, Yuma County, CO, Cheyenne County, KS, Decatur County, KS, Graham County, KS, Logan County, KS, Norton County, KS, Rawlins County, KS, Sheridan County, KS, Sherman County, KS, Thomas County, KS, Wallace County, KS, Dundy County, NE, Hitchcock County, NE, Red Willow County, NE
The radar
The Goodland radar (KGLD), 44 km from the middle of the area, began a volume at 03:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 3.9 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2021 m above ground
- 0-6 km bulk shear
- 80 kt
- 0-1 km storm-relative helicity
- 273 m²/s²
- 0-3 km storm-relative helicity
- 339 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this wind chill advisory went out at Dec 24, 5:58 PM CST, 3 hours 56 minutes earlier.
Area forecast discussion, Dec 24, 5:58 PM CST, 3 hours 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 458 PM MST THU DEC 24 2009 .UPDATE... 455 PM MST THU DEC 24 2009 CANCELLED THE THE WINTER WEATHER ADVISORY. WAS GOING TO JUST DROP THE HIGHLIGHT EARLIER...BUT MADE MORE EXTENSIVE CHANGES TO SHORT TERM GRIDS THAN I HAD EXPECTED. BIGGEST CHANGES MADE WERE TO THE WIND AND PRECIPITATION PORTION OF THE FORECAST ON FRIDAY THROUGH SATURDAY. HAVE BROUGHT WIND SPEEDS UP TO ADVISORY CRITERIA DURING THE DAY ON FRIDAY. HAVE NOT PULLED THE TRIGGER ON A WIND ADVISORY YET BECAUSE I WANT A CHANCE TO LOOK AT NEW 00Z GUIDANCE THIS EVENING TO CONFIRM MY THOUGHT OF HIGHER WIND SPEEDS DURING THE DAY ON FRIDAY. IF THIS WORKS OUT...WILL LIKELY ISSUE AT LEAST A WIND HIGHLIGHT FOR FRIDAY LATER THIS EVENING. WHILE SOME LIGHT SNOW IS POSSIBLE LATE IN THE DAY FRIDAY THROUGH SATURDAY...CONFIDENCE IN RECEIVING MEASURABLE SNOW AMOUNTS IS FAIRLY LOW AND ANY ACCUMULATIONS WOULD BE VERY LIGHT ANYWAY. WITH MOST OF THE SNOWCOVER ALREADY CRUSTED OVER ALONG WITH THE CRYSTALS ALREADY BROKEN DOWN TO THE BRISK WIND TODAY...FEEL MOST OF THE SNOW WILL STAY PUT WITH STRONGER WINDS EXPECTED AND VISIBILITIES ARE NOT GOING TO BE MUCH OF A FACTOR IN ANY AREAS WHERE THERE IS VERY LIGHT SNOWFALL OR BLOWING SNOW VERY NEAR THE GROUND FRIDAY AND FRIDAY NIGHT. LOCKHART && .DISCUSSION... 221 PM MST THU DEC 24 2009 THE 20Z SURFACE ANALYSIS SHOWS HIGH PRESSURE BUILDING INTO NORTHWEST KANSAS WITH NORTHWEST WIND GUSTING UP TO 33KTS IN THE EASTERN FORECAST AREA. A CLEAR SKY WAS OVER MOST OF THE FORECAST AREA EXCEPT IN THE EASTERNMOST COUNTIES. WATER VAPOR SHOWS A WEAK CIRCULATION NEAR WESTERN SOUTH DAKOTA AND THE MAIN UPPER LOW NEAR NORTHEAST TEXAS. THE NORTHERN UPPER LOW WILL MOVE INTO WESTERN SOUTH DAKOTA TONIGHT AND THEN INTO NORTHWEST KANSAS ON FRIDAY. BY FRIDAY NIGHT THE LOW WILL MOVE INTO WESTERN ILLINOIS. NORTHERLY FLOW WILL FOLLOW FROM SATURDAY THROUGH SUN NIGHT. SURFACE HIGH PRESSURE WILL BE OVER THE REGION TONIGHT AND THEN RETREAT TO THE WEST AS LOW PRESSURE RETROGRESSES WESTWARD. HIGH PRESSURE PUSHES BACK INTO THE REGION ON SUNDAY. THE MAIN FORECAST ISSUE IS POPS FOR SNOW ON FRIDAY AND WIND. GFS/NAM MODEL WINDS INDICATE THAT A WIND ADVISORY MIGHT BE NEEDED ON FRIDAY. HOWEVER THE GFS/NAM SURFACE PRESSURE GRADIENT RELAXES THROUGHOUT THE DAY FRIDAY. AT BEST AN ADVISORY WOULD PROBABLY BE LOW END. CONSEQUENTLY HAVE DECIDED TO NOT ISSUE A WIND ADVISORY. DYNAMICS FROM THE UPPER LOW WILL BRING A CHANCE FOR SOME LIGHT SNOW MAINLY FRIDAY AFTERNOON AND FRIDAY NIGHT. ACCUMULATIONS SHOULD BE AN INCH OR LESS WITH HEAVIEST AMOUNTS IN THE NORTHERN ZONES. RECENT SNOWFALL APPEARS TO BE CRUSTED AND LESS PRONE TO WIDESPREAD BLOWING SO WILL INSERT PATCHY BLOWING SNOW INTO THE GRIDS. PLAN ON KEEPING THE CURRENT WINTER WEATHER ADVISORY TO EXPIRATION TIL 00Z FRI. WINDS SHOULD CONTINUE DECREASING TREND SO THAT EXPIRATION OF THE ADVISORY SHOULD BE OK. SUBSIDENCE WILL CONTINUE OVER THE AREA TONIGHT WITH THE NORTHERN UPPER LOW IN WESTERN SOUTH DAKOTA. SUBSIDENCE IS INDICATED AGAIN SATURDAY THROUGH SUNDAY NIGHT SO WILL KEEP CURRENT NIL POPS. IN THE EXTENDED...THE ECMWF AND GFS ARE BOTH SHOWING A RIDGE ON MONDAY FOLLOWED BY AN OPEN TROUGH MOVING ACROSS NORTHWEST KANSAS ON TUESDAY. THE BEST MOISTURE STAYS SOUTH OF THE FORECAST AREA SO POPS WILL STAY NIL FOR NOW. NORTHWEST FLOW FOLLOWS WITH DRY CONDITIONS AND NIL POPS FOR DAYS 6 AND 7. 850 TEMPERATURES ARE A FEW DEGREES BELOW ZERO SO DO NOT EXPECT MAX TEMPERATURES WITH A SNOW FIELD STILL AROUND TO WARM PAST THE UPPER 20S/LOWER 30S. MIN TEMPERATURES WILL RESIDE IN THE LOWER TO MID TEENS. FS && .AVIATION... 436 PM MST THU DEC 24 2009 FOR THE 00Z TAF CYCLE...NO SHORT TERM PROBLEMS AS MID/HIGH CLOUD DECK WILL STAY EAST OF THE KMCK TERMINAL. SURFACE WINDS WILL GRADUALLY DIMINISH WITH DECOUPLING AFTER SUNSET. BIGGER CONCERNS ARE FOR FRIDAY AFTERNOON...WITH LIGHT SNOW AND VERY STRONG WINDS EXPECTED TO COMBINE FOR POSSIBLE AVIATION HAZARDS. SOME SURFACE GUSTS UP TO 50 MPH ARE POSSIBLE. 024 && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. &&
Hazardous weather outlook, Dec 24, 6:35 AM CST, 15 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 535 AM MST THU DEC 24 2009 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-251500- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 535 AM MST THU DEC 24 2009 /635 AM CST THU DEC 24 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT BLOWING SNOW ADVISORY IN EFFECT TODAY WITH NORTHWEST WINDS GUSTING TO 40 MPH CREATING AREAS OF BLOWING AND DRIFTING SNOW. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NORTH WINDS 25 TO 35 MPH WITH GUSTS TO 45 MPH WILL CREATE AREAS OF BLOWING AND DRIFTING SNOW FRIDAY. LIGHT SNOW WILL ALSO DEVELOP FRIDAY AFTERNOON AND CONTINUE FRIDAY NIGHT. SNOW ACCUMULATIONS AROUND AN INCH POSSIBLE NORTH OF HIGHWAY 36 AND NO ACCUMULATION EXPECTED ELSEWHERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 24, 9:54 PM CST | Wind Advisory | GLD | Cheyenne, Decatur, Gove, Graham, Greeley, Logan and 7 more | 20 hr |
| Dec 25, 10:32 AM CST | Winter Weather Advisory | GLD | Cheyenne, Decatur, Gove, Graham, Greeley, Logan and 7 more | 31 hr |
Nearby
Wind Chill Advisories in Kansas, 2009Wind Chill Advisories in Colorado, 2009Wind Chill Advisories in Nebraska, 2009Every wind chill advisory in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.